Levaquin and Serious Tendon Ruptures
Levaquin (also known as levofloxacin) is a popular antibiotic that has been used for years for the treatment of upper respiratory infections, urinary tract infections, prostatitis, and bacterial infections. It is part of a class of drugs known as fluoroquinolones, which were first marketed in the United States in 1997. The fluoroquinolone class of drugs also includes the widely-prescribed antibiotics Cipro, Floxin, and Noroxin. There have also been some notable fluoroquinolones that have been withdrawn from the market due to safety concerns, including Trovan (liver failure); Omniflox (low blood sugar; kidney failure, and anemia); Raxar and Zagam (prolonged QT syndrome); and Tequin (severe blood sugar reactions).
For several years, there have been rising concerns about adverse events associated with use of fluoroquniolones, especially Levaquin. According to documents filed in the Levaquin litigation, being coordinated in the United States District Court in Minnesota, the Japanese company (Daiichi Pharmaceutical Co. Ltd.) that developed both Levaquin and Floxin knew prior to approval of Levaquin for sales in the United Sates that the drug was likely to cause Achilles tendon ruptures . This risk was well documented in the early years after introduction as it was marketed throughout Europe and began to cause harm to patients.
The warning label for Levaquin has included mention of the possibility of tendon ruptures in the past, but such labels were obscure and never adequately warned patients or prescribing physicians of the magnitude of the risk or the fact that Levaquin was more toxic than other, similarly effective drugs. Other than placing a warning in December of 2001, based on postmarketing surveillance reports in the PDR, indicating that this risk may be increased in patients receiving concomitant corticosteroids, especially in the elderly, the manufacturer did not provide any special label precautions. The manufacturer fell far short in their warnings, regarding the higher risks faced by older patients or those concomitantly taking steroids.
This is most unfortunate because deleterious effects of fluoroquinolones on tendons have been well documented since the 1980s .
Finally, in 2008, after more than 1,000 reports of serious tendon injuries and ruptures to the FDA, a Black Box warning (the highest level of warning) appeared on the label confirming that patients taking Levaquin are at greater risk for suffering a ruptured Achilles tendon. Unfortunately, the label still fails to alert physicians and patients that Levaquin is more toxic than other similar drugs .
Levaquin is particularly risky for patients who are over the age of 60 and taking corticosteroids at the same time as Levaquin. Studies conducted by the manufacturer indicated that Levaquin was more toxic than Cipro; for example the study that Ortho McNeil completed in 2001, one that Johnson & Johnson completed in 2006 and another By Johnson & Johnson completed in 1993. Unfortunately, none of the studies conducted by these manufacturers were published in any noted journals . Undoubtedly, if this information were known to physicians in the Untied States, prescribers would have evaluated the risk differently and chosen one of a number of other antibiotics for treatment of their patients. As a result, doctors might have avoided subjecting their patients to the unnecessary pain and suffering associated with an Achilles tendon rupture and a host of other adverse events.
Beginning in 2002, Johnson & Johnson sponsored a study that showed that Levaquin may also be risky for juveniles ranging between age 6 months and 16 years . In 2007, investigators published the results of that study in the Pediatric Infectious Diseases Journal, and they found that the incidence of one or more of four predefined musculoskeletal disorders identified in non-blind, prospective evaluations (i.e., arthralgia, arthritis, tendinopathy, gait abnormality), was statistically greater in levofloxacin-treated compared with non-fluoroquinolone treated children.
Levaquin triggers cell death which causes tendons to become weakened and often rupture. Most patients suffer ruptures of their Achilles tendon since this is the tendon in the body that suffers the most trauma with everyday, weight bearing activities, although the rupture of other tendons has certainly been noted in patients who have taken Levaquin. The rupture of an Achilles tendon is particularly painful injury that requires extensive physical therapy and mobilization of the leg. Unfortunately, older patients may never fully recover from a tendon rupture.